Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 18, 2004, 6:16 PM CDT for Cedar County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2004, 6:16 PM CDT (23:16 UTC)
- Expired
- Apr 18, 2004, 6:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Cedar County, NE
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -464 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:20 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Apr 18, 2:20 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT SUN APR 18 2004 .DISCUSSION... MAIN FORECAST CHALLENGES REVOLVE AROUND THE NEXT 12 HOURS WITH STRONG COLD FRONT IMPINGING ON THE FORECAST AREA. OTHER FORECAST CONCERNS REVOLVE AROUND NEXT CHANCE FOR PRECIPITATION ON TUESDAY...AND THEN AGAIN LATER IN THE WEEK ON THURSDAY. LATEST SURFACE ANALYSIS AT 18Z PLACED THE COLD FRONT KNOCKING ON THE DOOR OF OUR NORTHWESTERN CWA...EXTENDING INTO SOUTHWEST NEBRASKA. MEANWHILE...THE DRY LINE EXTENDED ACROSS SOUTH CENTRAL NEBRASKA THROUGH THE SOUTHERN PLAINS. HAD UPGRADED A PORTION OF THE WIND ADVISORY EARLIER FOR THOSE AREAS THAT REMAINED CLEAR WITH MODELS ALL INDICATING DEEP LAYER MIXING TAKING HOLD THROUGH MAXIMUM DIURNAL HEATING...THUS RESULTING IN A MIXED LAYER ALMOST UP TO 600 MB. FSL 20KM RUC INDICATED THAT SUSTAINED WINDS IN THAT REGION...NORTHWEST OF A PLATTE TO WAYNE COUNTY LINE...WOULD LIKELY SEE SPEEDS INCREASE TO 35 KNOTS OR BETTER THROUGH AT LEAST 00Z...THUS STILL FEEL CONFIDENT ABOUT HIGH WIND POTENTIAL THERE. THATS ALSO IN THE SAME CORRIDOR WHERE THE CAP HAS ESSENTIALLY WEAKENED ALLOWING CU TO POP RATHER QUICKLY. DEEP LAYERED SHEAR OF 50+ KNOTS REMAINS IN THAT REGION...AND THUS WOULD ANTICIPATE SEVERE THUNDERSTORMS TO MANIFEST THEMSELVES (MOST LIKELY AS SUPERCELLS) WITHIN THE HOUR OR TWO. CONFERENCE CALL WITH SPC JUST NOW DISCUSSED THE POTENTIAL FOR A SEVERE THUNDERSTORM WATCH...AND THE CONSENSUS WAS THAT ONE WOULD BE ISSUED SOON FOR A PORTION OF NORTHEAST NEBRASKA. FURTHER SOUTHEAST...HIGH CLOUDS HAVE REMAINED WHICH HAS ALLOWED A STRONG CAP TO STILL EXIST AS INDICATED BY AN 18Z OAX SOUNDING. THUS...WELL STILL HAVE TO OVERCOME THAT AS THUNDERSTORMS ACROSS EASTERN KANSAS BEGIN TO FILTER INTO THE REGION AHEAD OF THE DRY LINE. LATEST KOAX RADAR TRENDS INDICATE STRONGER THUNDERSTORMS NOW BEGINNING TO DEVELOP ACROSS SOUTHEAST NEBRASKA...SO WILL HAVE TO MONITOR THOSE CLOSELY FOR SEVERE DEVELOPMENT ALSO...BUT CAP STILL APPEARS TO BE HOLDING THE SEVERE POTENTIAL UNTIL JUST A BIT LATER. PRIMARY HAZARDS SEEM TO BE HIGH WINDS (STRONGER THAN THE GRADIENT WINDS ALREADY ARE) DUE TO DRY AIR ENTRAINING INTO THE DOWNDRAFTS AND LARGE HAIL DUE TO FAVORED WET BULB ZERO HEIGHTS. AFTER THE FRONTAL PASSAGE...THE HAZARD SHOULD SHIFT TO MORE OF A HAIL THREAT POST FRONT AS THE WIND POTENTIAL MAY BE COUNTERED BY INCREASING STABILITY AT THE SURFACE. OTHERWISE...HAVE NOT MADE MANY CHANGES IN THE REMAINDER OF THE FORECAST WITH ANOTHER SYSTEM DEVELOPING LATE MONDAY NIGHT...WITH THE POTENTIAL FOR WIDESPREAD HEAVY RAIN ON TUESDAY. LIKELY POPS STILL SEEM IN ORDER...AND SEE NO REASON TO ALTER AT THIS TIME. NEXT CHANCE FOR ORGANIZED PRECIPITATION SEEMS TO BE LATE WEDNESDAY AND THURSDAY. AGAIN...DID NOT MAKE MANY CHANGES THROUGH THAT TIME AS WEVE FOCUSED MUCH OF OUR EFFORT ON THE NEAR TERM. && WATCHES/WARNINGS/ADVISORIES... .NE...WIND ADVSRY UNTIL 8 PM CDT SOUTHEAST OF A LINE FROM PLATTE TO WAYNE COUNTIES. HIGH WIND WARNING UNTIL 8 PM CDT NORTHEAST OF SAID LINE. .IA...WIND ADVSRY UNTIL 8 PM CDT. && DEWALD
Hazardous weather outlook, Apr 18, 5:20 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 PM CDT SUN APR 18 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 520 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA. .DAY ONE...TONIGHT AND MONDAY. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES...ARE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THIS EVENING. A COLD FRONT OVER CENTRAL NEBRASKA WILL CONTINUE TO MOVE INTO EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING...AND WILL INTERACT WITH VERY UNSTABLE AIR TO PRODUCE THE THUNDERSTORMS. STRONG SOUTH SURFACE WINDS COMBINED WITH STRONG WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL PRODUCE STRONG SHEAR WHICH IS CONDUCIVE FOR ISOLATED TORNADOES. AS THE COLD FRONT PUSHES EAST OF THE AREA...THE SEVERE THUNDERSTORM THREAT WILL DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY. THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ON TUESDAY. THE STORMS ARE EXPECTED TO OCCUR MOSTLY DURING THE MORNING...AND INSTABILITY WILL PROBABLY NOT BE VERY STRONG. SEVERE STORMS ARE UNLIKELY. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. IT IS TOO SOON TO PREDICT THE EXTENT OR SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED ACROSS ALL OF THE OUTLOOK AREA THIS EVENING. DERGAN
In the hours before
Local storm report, Apr 18, 5:12 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
512 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 7 SW MADISON 41.76N 97.55W
04/18/2004 0.75 INCH MADISON NE PUBLIC
&&
DEWALDLocal storm report, Apr 18, 5:34 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
534 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 SW HARTINGTON 42.57N 97.33W
04/18/2004 0.75 INCH CEDAR NE LAW ENFORCEMENT
&&
DEWALDLocal storm report, Apr 18, 5:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
547 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TORNADO 2 ESE PIERCE 42.19N 97.49W
04/18/2004 PIERCE NE LAW ENFORCEMENT
SPOTTERS REPORTED A TORNADO ON THE GROUND EAST SOUTHEAST
OF PIERCE. DEBRIS WAS REPORTED.
&&
DEWALDLocal storm report, Apr 18, 5:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
556 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 12 NW NORFOLK 42.16N 97.58W
04/18/2004 1.00 INCH PIERCE NE LAW ENFORCEMENT
&&
DEWALDLocal storm report, Apr 18, 6:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
606 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO 5 W CARROLL 42.28N 97.29W
04/18/2004 WAYNE NE FIRE DEPT/RESCUE
&&
DEWALDLocal storm report, Apr 18, 6:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
611 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 2 SE PIERCE 42.18N 97.50W
04/18/2004 1.00 INCH PIERCE NE EMERGENCY MNGR
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:44 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 31 min |
| Apr 18, 4:00 PM CDT | Severe Thunderstorm Warning | OAX | Stanton, Wayne | 30 min |
| Apr 18, 4:45 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 30 min |
| Apr 18, 5:14 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 31 min |
| Apr 18, 5:26 PM CDT | Tornado Warning | OAX | Pierce | 34 min |
| Apr 18, 5:42 PM CDT | Tornado Warning | OAX | Cedar | 33 min |
| Apr 18, 5:50 PM CDT | Tornado Warning | OAX | Wayne | 30 min |
| Apr 18, 5:57 PM CDT | Tornado Warning | OAX | Pierce | 33 min |
| Apr 18, 5:59 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 31 min |
| Apr 18, 6:20 PM CDT | Tornado Warning | OAX | Wayne | 25 min |
| Apr 18, 6:29 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte, Stanton | 46 min |
| Apr 18, 6:46 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.